Alert archive / Kansas / Wind Advisories in 2023

Wind Advisory 4, NWS Wichita, KS

February 13, 20237 counties in Kansas

NWS Wichita, KS issued this wind advisory at Feb 13, 2023, 2:25 AM CST for 7 counties in Kansas. It took effect at Feb 14, 2023, 9:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2023, 2:25 AM CST (08:25 UTC)
In effect from
Feb 14, 2023, 9:00 AM CST
Expired
Feb 14, 2023, 5:54 PM CST
In force
9 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Chautauqua County, KS, Elk County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 140 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2719 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WWUS73 KICT 130825
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
225 AM CST Mon Feb 13 2023

KSZ072-094>096-098>100-132230-
/O.NEW.KICT.WI.Y.0004.230214T1500Z-230215T0000Z/
Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Iola, Humboldt, Howard, Moline, Longton, 
Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, 
Coffeyville, Independence, and Parsons
225 AM CST Mon Feb 13 2023

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM CST TUESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Allen, Elk, Wilson, Neosho, Chautauqua, Montgomery and 
  Labette Counties.

* WHEN...From 9 AM to 6 PM CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
932 
WWUS73 KICT 132104
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
304 PM CST Mon Feb 13 2023

KSZ072-094>096-098>100-141115-
/O.CON.KICT.WI.Y.0004.230214T1500Z-230215T0000Z/
Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Iola, Humboldt, Howard, Moline, Longton, 
Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, 
Coffeyville, Independence, and Parsons
304 PM CST Mon Feb 13 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 6 PM CST
TUESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Allen, Elk, Wilson, Neosho, Chautauqua, Montgomery and 
  Labette Counties.

* WHEN...From 9 AM to 6 PM CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
240 
WWUS73 KICT 140826
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
226 AM CST Tue Feb 14 2023

KSZ072-094>096-098>100-142230-
/O.CON.KICT.WI.Y.0004.230214T1500Z-230215T0000Z/
Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Iola, Humboldt, Howard, Moline, Longton, 
Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, 
Coffeyville, Independence, and Parsons
226 AM CST Tue Feb 14 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
CST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Allen, Elk, Wilson, Neosho, Chautauqua, Montgomery and 
  Labette Counties.

* WHEN...From 9 AM to 6 PM CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
943 
WWUS73 KICT 142021
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
221 PM CST Tue Feb 14 2023

KSZ072-094>096-098>100-150000-
/O.CON.KICT.WI.Y.0004.000000T0000Z-230215T0000Z/
Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Iola, Humboldt, Howard, Moline, Longton, 
Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, 
Coffeyville, Independence, and Parsons
221 PM CST Tue Feb 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Allen, Elk, Wilson, Neosho, Chautauqua, Montgomery and 
  Labette Counties.

* WHEN...through 6 PM CST Today.

* IMPACTS...Gusty winds could blow around unsecured light weight
  objects. Tree limbs could be blown down and a few power outages
  may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
674 
WWUS73 KICT 142354
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
554 PM CST Tue Feb 14 2023

KSZ072-094>096-098>100-150100-
/O.CAN.KICT.WI.Y.0004.000000T0000Z-230215T0000Z/
Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Iola, Humboldt, Howard, Moline, Longton, 
Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, 
Coffeyville, Independence, and Parsons
554 PM CST Tue Feb 14 2023

...WIND ADVISORY IS CANCELLED...

While breezy conditions are still likely, winds should remain 
below advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Feb 13, 12:03 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Feb 13, 12:03 AM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1203 AM CST Mon Feb 13 2023

.SHORT TERM...(This evening through Tuesday night)
Issued at 156 PM CST Sun Feb 12 2023

Water vapor imagery currently shows one closed upper low over the
Southeastern CONUS with another one approaching Baja. Meanwhile,
a much weaker upper impulse is sliding across Western KS. At the
surface, a trough extends from eastern Nebraska down into
Western OK with a surface high through the Lower and Mid
Mississippi Valley.

Another unseasonably warm Feb day will be on tap for Mon as upper
ridging overspreads the Plains ahead of our next low pressure
system. By Mon afternoon, upper low will be over Sonora/Desert
Southwest and will take on a negative tilt as it moves out across
the Southern High Plains Mon night. Strong mid level theta-e
advection and moisture transport will result in a large area of
showers and isolated storms racing across OK/KS Mon night into Tue
morning. Some of the showers and storms may linger over southeast KS
into the late morning hours. Still looking like precip will remain
all liquid, even on the back side of this storm system as it lifts
off to the northeast.

.LONG TERM...(Wednesday through Sunday)
Issued at 156 PM CST Sun Feb 12 2023

By Wed morning, a more robust shortwave will be digging across
the Four Corners region and will start to move out into the High
Plains by Wed afternoon. Unlike the last couple of systems to
affect the region, this one is less compact and transitions more
toward a positively oriented trough as it progresses east. It is
still looking like this trough will bring impactful winter weather
to much of western and central KS for the Wed through Thu time
frame. Model trends have been to slightly weaken this wave and
shear it out a bit more, which has lead to a very slight southward
shift to the higher snow totals.

For our forecast area, it looks like the Wed night through Thu
morning time frame would be when it would impact us the most and
it still looks like areas along and north of Highway 50 would have
the better chance for higher impacts. North winds will also be
quite strong with this system with gusts 30 to 35 mph likely with
the snow. Still a ways out for any headlines so will continue to
message areas most likely to see winter impacts and will start to
talk about amounts in the next couple of days. Below zero wind
chills will also be likely Thu morning across at least central KS
and could even see this pushed further south with later forecasts.

By Thu night, sharp upper trough will be swinging east with upper
ridging over the Rockies and moving into the Plains. The cold
conditions Thu into Fri will be fairly short-lived as we get back
into a warming pattern for the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1136 PM CST Sun Feb 12 2023

VFR conditions are expected through the 24 hr TAF period.

The main aviation concern for the TAF period will be a wind
direction change from the north to the south as return flow
returns tomorrow morning. Wind speeds tonight will be in a 5 to 10
kt range and the winds will start to pick up behind the return
flow with speeds at 10 to 15 kts with gusts 20 to 30 kts tomorrow.
Another concern for the TAF period is sites KCNU, KRSL, KSLN, and
KGBD could see low level wind shear after 04z and a layer of
increasing mid to high level clouds will approach the region
after 00z from the southwest.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    29  63  44  60 /   0   0  90  70
Hutchinson      27  62  43  57 /   0   0  90  70
Newton          27  62  43  57 /   0   0  80  80
ElDorado        28  63  44  58 /   0   0  80  80
Winfield-KWLD   28  63  45  62 /   0   0  90  70
Russell         23  64  41  54 /   0   0  80  80
Great Bend      23  64  40  54 /   0   0  80  60
Salina          27  63  44  57 /   0   0  80  90
McPherson       26  62  43  57 /   0   0  80  80
Coffeyville     31  62  46  62 /   0   0  60  90
Chanute         30  62  45  59 /   0   0  50 100
Iola            30  61  44  58 /   0   0  50 100
Parsons-KPPF    31  62  46  61 /   0   0  50  90

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...LH
Hazardous weather outlook, Feb 12, 3:12 PM CST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
312 PM CST Sun Feb 12 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
312 PM CST Sun Feb 12 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms are possible late Monday night into Tuesday
across the area. Strong or severe storms are not expected.

A winter storm will impact the area for the Wednesday through
Thursday time frame. This system will bring the potential for snow
and blowing snow to much of central Kansas late Wednesday into
Thursday. Be sure to monitor later forecasts, especially if you have
travel plans Wednesday night into Thursday.

Gusty southwest winds will result in a very high grassland fire
danger across the Flint Hills on Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 3:03 PM CSTWinter Storm WatchICTBarton, Ellsworth, Lincoln, McPherson, Rice, Russell and 1 more36 hr

Nearby

Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.